Georgia, 2005Damaging Winds and Lightning Strikes in Georgia, July 28, 2005
July 28, 2005 · NWS FFC · 5 events in 4 counties and zones
3 lightning, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 28, 1:55 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 28, 1:55 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
255 PM EDT THU JUL 28 2005
.SHORT TERM...
QUASI-STATIONARY FRONT STRETCHING ACROSS NORTHCENTRAL GEORGIA PROGGED
TO MEANDER ACROSS THE COUNTY WARNING AREA THROUGH THE WEEKEND.
MOISTURE POOLING ALONG THE BOUNDARY WILL AID IN DESTABILIZING THE
ATMOSPHERE WHILE LIFT AND CONVERGENCE AID IN PRODUCING SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. CURRENT FORECAST WITH
POPS GENERALLY IN THE 30 TO 50% RANGE STILL LOOK GOOD...WITH BEST
COVERAGE DURING THE AFTERNOONS AND EVENINGS.
.LONG TERM...
LONG RANGE MODELS HINT AT BOUNDARY SLIPPING INTO SOUTH GEORGIA
MONDAY AS SURFACE HIGH PRESSURE BEGINS TO WEDGE DOWN THE
APPALACHIANS. WEAK BOUNDARY THEN APPEARS TO MEANDER SOMEWHERE NEAR
THE GEORGIA-FLORIDA BORDER INTO MIDWEEK WHILE SECOND BOUNDARY DRIFTS
SOUTH FROM THE OHIO VALLEY. WITH MODELS MAINTAINING GOOD MOISTURE
OVER OUR THE AREA...WILL KEEP CHANCE POPS GOING THROUGH MUCH OF THE
PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 72 86 71 85 / 50 50 50 40
ATHENS 73 88 71 84 / 50 50 50 40
GAINESVILLE 71 85 69 82 / 50 50 50 40
ROME 72 87 70 89 / 50 50 50 40
COLUMBUS 75 91 74 86 / 50 50 50 40
MACON 74 92 74 86 / 50 50 50 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
&&
Hazardous weather outlook, Jul 28, 5:00 AM EST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT THU JUL 28 2005
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
600 AM EDT THU JUL 28 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...
.SYNOPSIS...
A FRONTAL SYSTEM WILL CONTINUE TO SLOWLY MOVE ACROSS THE STATE
TODAY. THE APPROACHING FRONTAL BOUNDARY WILL TRIGGER SHOWERS AND
THUNDERSTORMS MAINLY ACROSS NORTHWEST GEORGIA TODAY. A CHANCE OF
SHOWERS AND THUNDERSTORMS WILL EXIST FOR THE REMAINDER OF NORTH AND
CENTRAL GEORGIA.
.PRIMARY HAZARD...
THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE LIGHTNING AND
HEAVY RAINFALL.
.DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE NORTHWEST AS THE
FRONTAL BOUNDARY CONTINUES TO MOVE ACROSS THE STATE. LIFTED INDEX
VALUES WILL RANGE FROM MINUS 3 TO MINUS 6 WITH CAPE VALUES NEAR
2500. THE FRONTAL BOUNDARY WILL PROVIDE THE LIFTING MECHANISM
NECESSARY TO TRIGGER SHOWERS AND THUNDERSTORMS AS IT SLOWLY MOVES
ACROSS THE STATE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY. THE CHANCE
FOR SHOWERS AND THUNDERSTORMS WILL REMAIN HIGH THROUGH THE WEEKEND
AS THE FRONTAL BOUNDARY STALLS OUT ACROSS THE STATE. AFTERNOON
SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE MIDDLE OF
NEXT WEEK.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
22
In the hours before
Special weather statement, Jul 28, 2:39 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
339 PM EDT THU JUL 28 2005
GAZ042-282015-
339 PM EDT THU JUL 28 2005
...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS AND FREQUENT LIGHTNING
IN CARROLL COUNTY UNTIL 415 PM EDT...
AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST WEST OF BOWDEN JUNCTION...MOVING EAST
AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
THE NORTHERN PART OF CARROLL COUNTY. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN
OR MOVE OUT OF THE COUNTY BY 415 PM EDT.
Thunderstorm Wind, Coweta
- When
- July 28, 3:27 PM EST
- Where
- Coweta County, Sharpsburg
- Measured
- 32 kt (37 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.333, -84.650
The Newnan Times-Herald reported that a large white oak tree was blown down by thunderstorm winds onto a car being driven on Lower Fayetteville Road. The two occupants were not injured.
Lightning, Fayette
- When
- July 28, 3:47 PM EST
- Where
- Fayette County, Peachtree City
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.414, -84.494 (the zone’s center; the record gives no point)
The Newnan Times-Herald reported that the attic of a home on Southfield Court in the Woodstream subdivision of Peachtree City suffered extensive damage when the structure was struck by lightning and set on fire.
Lightning, Cherokee
- When
- July 28, 4:00 PM EST
- Where
- Cherokee County, 6 mi ESE of Woodstock
- Property damage
- $250,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.244, -84.476 (the zone’s center; the record gives no point)
The Cherokee Tribune reported that lightning struck and set a home on fire. The home was located on Cardinal Cove near Mountain Park and the Fulton county line. One third of the roof was completely destroyed and the remainder of the home suffered extensive fire, smoke, and water damage making it uninhabitable.
Lightning, Hall
- When
- July 28, 4:15 PM EST to 5:38 PM EST
- Where
- Hall County, Gainesville
- Deaths
- 2 direct, 0 indirect
- Property damage
- $750,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.317, -83.820 (the zone’s center; the record gives no point)
The Gainesville Times reported that a 14-year old girl and her 17-month old cousin died when lightning struck a tree under which they were standing at Old Federal Park on Lake Lanier. The two died within an hour of the incident at a nearby hospital in Gainesville. The 14-year old was holding the little girl in her arms and standing underneath a tree when lightning struck. The two were not hit directly, but the lightning ran down the tree and into them. Lightning was also to blame for fires at eight homes and two businesses across the county.
Thunderstorm Wind, Hall
- When
- July 28, 5:00 PM EST
- Where
- Hall County, Murrayville
- Measured
- 31 kt (36 mph) estimated gust
- Property damage
- $500
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.417, -83.900
The public reported that one tree was blown down along with several large limbs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in California, July 28, 20052 deaths · 7 injured · 1 event
- Heat in Alabama, July 28, 20051 death · 1 event
- Damaging Wind and Lightning Strike in South Carolina, July 28, 2005$450,000 · 65 kt wind · 2 events
- Lightning Strike in Tennessee, July 28, 2005$400,000 · 1 event
- Damaging Wind in Louisiana, July 28, 2005$200,000 · 50 kt wind · 1 event
- Damaging Wind in Colorado, July 28, 2005$100,000 · 65 kt wind · 1 event
- Lightning Strike in South Carolina, July 28, 2005$65,000 · 1 event
- Damaging Wind in South Carolina, July 28, 2005$55,000 · 60 kt wind · 1 event
- Damaging Wind in Virginia, July 28, 2005$45,000 · 65 kt wind · 1 event
- Damaging Wind in Virginia, July 28, 2005$35,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, July 28, 2005$30,000 · 60 kt wind · 1 event
- Damaging Wind in Virginia, July 28, 2005$30,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468437, 5468436, 5468435, 5468434, 5468438.